Iowa, 2010

Lightning Strike in Iowa, September 10, 2010

September 10, 2010 · NWS DVN · 1 event in 1 county or zone

Lightning struck the waste water plant and the Grease Lightning Lift Station in Fairfield, IA during the evening of September 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Lightning struck the waste water plant and the Grease Lightning Lift Station in Fairfield, IA during the evening of September 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 10, 2:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 10, 2:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT FRI SEP 10 2010

.SYNOPSIS...
A SCATTERED TO BROKEN LINE OF SHOWERS AND THUNDERSTORMS HAS
DEVELOPED AHEAD OF THE COLD FRONT IN THE DEEPER MOISTURE FEED OVER
CENTRAL IOWA SOUTHWESTWARD INTO NORTHWEST MISSOURI. THE COLD
FRONT IS LAGGING BEHIND IN EASTERN SOUTH DAKOTA AND NEBRASKA WITH
A WEAK SURFACE LOW ALONG THE FRONT IN EASTERN KANSAS. TEMPS BEHIND
THE FRONT ARE ACTUALLY WARMER THAN AHEAD AS CLOUD COVER AND PRECIP
AHEAD OF THE FRONT RESTRAIN TEMPS.

&&

.SHORT TERM...TONIGHT AND SATURDAY
MODELS ARE IN GENERAL AGREEMENT THROUGH SATURDAY WITH THE
PROGRESSION OF THE FRONT THROUGH THE CWA OVERNIGHT AND
TOMORROW...THOUGH QPFS ARE LAGGING BEHIND WHAT IS ALREADY ON
RADAR.

THE FORECAST FOCUSES ON THE MOISTURE FEED AND AREA OF STORMS
MOVING INTO THE WESTERN PART OF THE CWA LATE THIS AFTERNOON AND
SLOWLY PROGRESSING EASTWARD OVERNIGHT NIGHT. EXPECT THE COLD FRONT
TO REACH THE MISSISSIPPI RIVER AROUND 12Z...AND SHOWERS TO LINGER
IN THE EAST EARLY IN THE DAY SATURDAY. HOWEVER...A GOOD PUNCH OF
DRY AIR WILL BRING A QUICK END TO THE PRECIP IN THE WEST BY AROUND
SUNRISE AND THE EAST BY MIDDAY.

TEMPS TONIGHT WILL BE MODERATED BY THE CLOUD COVER SPREADING
ACROSS THE CWA. BUT DRIER AIR OVER THE REGION TOMORROW WILL ALLOW
MAX TEMPS TO REBOUND NICELY LEADING TO A NICE DAY.  WOLF

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...
NOT A LOT OF CHANGE IN TERMS OF THE OVERALL PATTERN WITH W/NW
OR SEMI-ZONAL FLOW ALOFT PREVAILING THROUGH PD. CWA WILL BE
POSITIONED IN/NEAR BAROCLINIC ZONE AND MAIN JET AXIS WITH
COLD AIR TO N/E AND WARM AIR TO S/W... THUS POTENTIALLY AN
EXTENDED PD OF UNSETTLED WX WITH VERY CHALLENGING FCST WITH
RESPECT TO TIMING OF PCPN CHCS AND LOCATION. DPROG/DT OF MOST
MEDIUM RANGE MODELS STILL SHOWING LARGE RUN TO RUN VARIANCES
ON STRENGTH/TIMING OF FEATURES... THOUGH DPROG/DT OF ECMWF IN
PAST 3+ RUNS SHOWS BEST STABILITY AND SO LARGELY FOLLOWED FOR FCST
DETAILS. SFC HIGH WILL SETTLE IN SAT NGT AND MUCH OF SUN WITH
DRY CONDITIONS AND NEAR SEASONABLE TEMPS. EXPECT TO SEE SOME
MID CLOUDS AND POSSIBLY LIGHT SHRA OR SPRINKLES SUN NGT ESPECIALLY
NORTH WHERE BEST WARM...MOIST ADVECTION PROGGED AHEAD OF WEAK
FRONT. CARRIED SMALL POPS TO COVER THIS... AND CONTINUED IN THE
SOUTH ON MON FOR MAINLY AFTN INTO EVE AS SOME EVIDENCE OF BETTER
MOISTURE RETURN IN PROXIMITY TO BOUNDARY. FROM HERE IS WHERE THE
MODEL DIFFERENCES REALLY BEGIN TO SHOW UP WITH GFS AND GEM SHOWING
CANADIAN HIGH DOMINATING THROUGH MIDWEEK AND SUGGEST DRY AND
COOL WITH PCPN CHCS NOT TIL MAINLY THU-FRI. 00Z/06Z RUNS OF GFS
DIVERGED AND WENT WITH WEAKER HIGH AND MORE PCPN EARLIER BEFORE
NOW 12Z RUN BACK TO YESTERDAY/S 12Z RUN OF BEING DRIER. MEANWHILE
THE ECMWF PAST 3 RUNS MORE IN LINE WITH 00Z/06Z GFS AND LATEST
FEW RUNS OF UK SUGGESTING BOUNDARY NEARBY AND SEVERAL PDS OF
OVERRUNNING RAINS TUE-THU... WITH THU BEING MAIN SURGE AS MODELS
TRENDING STRONGER WITH MID LEVEL SHORTWAVE AND ATTENDANT COLD FRONT.
HAVE UNFORTUNATELY BLANKETED SLIGHT CHC-LOW CHC POPS MUCH OF AREA
TUE INTO FRI TIMEFRAME TO COVER POTENTIAL... WHICH LATER SHIFTS WILL
NEED TO REFINE AS CONFIDENCE INCREASES ON TIMING/LOCATION. TEMPS
OVERALL NEAR SEASONAL NORMS.    ..05..

&&

.AVIATION...
MVFR AND IFR CONDITIONS WILL OVERSPREAD THE AREA THROUGH THE
EVENING HOURS...WITH THUNDER PROBABLE AT CID AND DBQ. PRECIP MAY
ARRIVE LATE ENOUGH AT MLI AND BRL SUCH THAT THE THUNDER THREAT
WILL DECREASE. GENERALLY IFR CONDITIONS OVERNIGHT WILL CLEAR
QUICKLY SATURDAY MORNING AS THE COLD FRONT EXITS THE AREA AND DRIER
AIR ADVECTS INTO THE CWA. WOLF/LEGRO

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

WOLF/05/LEGRO
Hazardous weather outlook, Sep 10, 4:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI SEP 10 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI SEP 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. NO SEVERE STORMS
ARE EXPECTED BUT LOCALLY HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

08/NICHOLS

In the hours before

Special weather statement, Sep 10, 2:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT FRI SEP 10 2010

IAZ051-052-063-064-076>078-087-088-098-102300-
BENTON-HENRY-IOWA-JEFFERSON-JOHNSON-KEOKUK-LINN-LOUISA-VAN
BUREN-WASHINGTON-
338 PM CDT FRI SEP 10 2010

...LIGHTNING THREAT INCREASING THROUGH 6 PM...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS STRETCHING FROM NEWTON TO KNOXVILLE TO
CENTERVILLE.  THE LINE WAS MOVING EAST NORTHEAST AROUND 25 MPH.

FREQUENT TO CONTINUOUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAIN WILL OCCUR WITH THIS LINE OF STORMS.

IF YOU WILL BE OUTDOORS LATE THIS AFTERNOON OR EARLY THIS EVENING IN
EAST CENTRAL OR SOUTHEAST IOWA... BE PREPARED FOR THE THREAT OF
LIGHTNING.  IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY
BUILDING OR CAR UNTIL THE STORM HAS PASSED.

LAT...LON 4228 9139 4081 9138 4083 9171 4061 9173
      4061 9217 4117 9218 4117 9241 4151 9241
      4149 9229 4229 9228
TIME...MOT...LOC 2033Z 256DEG 18KT 4115 9282

WOLF
Special weather statement, Sep 10, 3:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT FRI SEP 10 2010

IAZ087-088-098-MOZ009-010-102315-
VAN BUREN IA-JEFFERSON IA-HENRY IA-CLARK MO-SCOTLAND MO-
443 PM CDT FRI SEP 10 2010

...THUNDERSTORMS WITH LIGHTNING AND HEAVY RAIN MOVING IN...

A SMALL AREA OF THUNDERSTORMS WITH HEAVY DOWNPOURS...GUSTY
WINDS...AND FREQUENT LIGHTNING WILL IMPACT NORTHEAST MISSOURI AND
SOUTHEAST IOWA THROUGH 6 PM. SOME TRAINING OF THUNDERSTORMS IS
ANTICIPATED ALONG THE IOWA...MISSOURI BORDER...AND LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES MAY OCCUR IN THIS AREA THROUGH 6 PM.

WHERE HEAVY RAIN OCCURS...EXPECT PONDING OF WATER ON ROADS AND IN
LOW-LYING AREAS...AND RISES IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4060 9236 4061 9220 4115 9219 4116 9160
      4051 9181 4049 9237

ERVIN

The radar

The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
September 10, 4:00 PM CST
Where
Jefferson County, Fairfield
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.000, -91.980

Lightning struck the waste water plant and the Grease Lightning Lift Station in Fairfield, IA during the evening of September 10. Both locations suffered mechanical and electrical malfunctions.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259767.